The instability of jets of arbitrary exit geometry

Roy S. Baty, Philip J. Morris

Research output: Contribution to journalArticlepeer-review

6 Scopus citations


This paper describes a calculation technique to determine the linear instability characteristics of jets of arbitrary exit geometry. In particular, elliptic and rectangular jets are considered. The numerical procedure involves both a conformal transformation between the computational domain and the physical plane and a solution of the transformed stability equation in the computational domain. Modern, efficient, conformal mappings are used for both simply and doubly connected domains. The numerical solution is based on a hybrid finite difference/pseudospectral discretization of the stability equation. The technique is validated by comparison with previous stability calculations for circular and elliptic jets. Calculations are performed for the stability characteristics of elliptic and rectangular jets of aspect ratio 2:1. Growth rates, phase velocities, and pressure eigenfunctions are presented.

Original languageEnglish (US)
Pages (from-to)763-780
Number of pages18
JournalInternational Journal for Numerical Methods in Fluids
Issue number9
StatePublished - Nov 15 1995

All Science Journal Classification (ASJC) codes

  • Computational Mechanics
  • Mechanics of Materials
  • Mechanical Engineering
  • Computer Science Applications
  • Applied Mathematics


Dive into the research topics of 'The instability of jets of arbitrary exit geometry'. Together they form a unique fingerprint.

Cite this